Alert archive / Montana / Special Weather Statements in 2020

Special Weather Statement, NWS Great Falls, MT

August 3, 2020Blaine County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 3, 2020, 2:16 PM MDT for Blaine County, Montana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 2:16 PM MDT (20:16 UTC)
Expired
Aug 3, 2020, 3:00 PM MDT
In force
44 min
Issued by
NWS Great Falls, MT

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 164 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS85 KTFX 032016
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
216 PM MDT Mon Aug 3 2020
 
MTZ047-032100-
Blaine MT-
216 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS AND SOUTHERN
BLAINE COUNTIES UNTIL 300 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Fort Belknap, or 26 miles northwest of Zortman, moving
northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hays and Lodge Pole. 

LAT...LON 4841 10841 4798 10843 4799 10860 4792 10864
      4792 10889 4779 10889 4777 10895 4779 10894
      4781 10899 4778 10913 4780 10927 4810 10929
      4833 10902 4844 10835
TIME...MOT...LOC 2016Z 244DEG 24KT 4827 10877 

$$

BH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:34 AM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 3, 11:34 AM MDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1134 AM MDT Mon Aug 3 2020

...Updated Aviation Discussion...

.UPDATE...

The previous forecast appears to be mostly on track this morning.

A few high based showers have been developing along a line from
20 miles northwest of Havre to about 20 miles NNE of Lincoln. This
line is currently quite broken and weak, though a few cells along
this line W and SW of Great Falls have begun to develop into
thunderstorms. Overall, it appears that this line is well
represented in the POPs, so we're going to let those ride for now.
SPC maintains the marginal threat, and given this morning's
sounding, can see this line becoming capable of producing some
gusty downdraft winds and some hail later today.

Ludwig

&&

.SYNOPSIS...

Another warm day looks to be found across the area. A cold front
will bring scattered showers and thunderstorms today, some of
which may be severe with strong winds and large hail as the main
threats. Thunderstorms then diminish tonight, with a cooler and
dry day expected for Tuesday. A warming trend then returns mid
week, with perhaps a few thunderstorms on Thursday.

&&

.AVIATION...
Updated 1134 AM MDT Mon Aug 3 2020 (03/18Z TAF Period)

Showers and thunderstorms will continue across north-central Montana
through mid-afternoon. Additional showers and thunderstorms will
develop through mid- to late afternoon over central and southwest
Montana and will impact much of the region east of a KCTB-KHLN-KBTM
line through this evening. Gusty west winds will continue through
this afternoon behind the weather front for terminals KCTB and KHLN.
Predominant VFR conditions expected after 06z for all terminals as
the weather system departs the region.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.PREV DISCUSSION...
/ISSUED 535 AM MDT Mon Aug 3 2020/

Today through Wednesday...Another warm day, with perhaps some
active weather, can be expected to start the work week today.
Upper level disturbance will approach the areas this morning. This
could perhaps set up a warm frontal type boundary across central
and northern portions bringing some morning thunderstorms for
areas with some elevated instability. Meanwhile temperatures will
warm into the 80s and 90s again today ahead of this approaching
disturbance. The mentioned disturbance will then push through this
afternoon and evening bringing through a cold front to the area.
With modest instability and decent amounts of shear strong to
severe storms will be possible. SPC currently puts much of central
and southern areas of the CWA in a marginal risk for isolated
strong to severe storms. Large hail, strong winds, and frequent
lightning will be the main threats to those outdoors today.
Thunderstorm activity then moves eastward and out of the area late
this evening. Mainly dry and temperatures cooling into the 80s
will then be found tonight and through Tuesday. Ridge of high
pressure then looks to build over the region on Wednesday. This
could warm temperatures back into the upper 80s to low 90s. Warm
and dry conditons, combined with some afternoon breezes could also
bring some increased fire danger for Wednesday. Ridge then shifts
east Wednesday night, with only a few isolated mountain
thunderstorms as a result. Anglin

Thursday through Monday...A shift to a more active and perhaps
cooler pattern may then be found to end the week. Ridge moves
east on Thursday with perhaps a weak disturbance found in
southwest flow. The result could be some scattered showers and
thunderstorms for Thursday. Generally dry zonal flow then looks to
bring dry and breezy conditions for Friday, with some increase
fire danger. A large trough then looks to move into the area this
coming weekend and perhaps into early next week. The result will
be cooler temperatures and perhaps some active weather at times.
Scattered showers and thunderstorms may be found for much of the
area Saturday and again Sunday, with activity diminishing Monday.
This drying trend for Monday could also lead to some fire weather
danger. High temperatures for this extended period start off warm
on Thursday with highs back in the 90s. Friday through the weekend
then looks to see temperatures cool back to near or perhaps
slightly below normal. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  87  52  82  55 /  40  20   0   0
CTB  85  51  81  51 /  20  10  10   0
HLN  88  56  86  54 /  20  20   0   0
BZN  90  51  86  51 /  30  30   0   0
WYS  84  41  80  42 /  30  30  20  10
DLN  88  48  81  49 /  30  20   0   0
HVR  88  56  84  54 /  50  50  10  10
LWT  87  52  80  51 /  40  50  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 3, 10:59 AM MDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1059 AM MDT Mon Aug 3 2020

MTZ013-031745-
Chouteau MT-
1059 AM MDT Mon Aug 3 2020

...Several Thunderstorms continuing to track east across central
Chouteau County through 1145 AM..

At 1057 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fort Benton to 11 miles west of Highwood.
Movement was northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Fort Benton, Big Sandy, Carter, Floweree, Loma, Kenilworth and
Virgelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Localized heavy rainfall may also occurring with these storms, and
may lead to localized flooding, especially in areas that receive
multiple rounds of thunderstorm activity. Do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4800 10971 4786 11036 4759 11103 4762 11105
      4769 11099 4770 11109 4780 11115 4831 11029
      4831 11002
TIME...MOT...LOC 1657Z 242DEG 22KT 4784 11064 4763 11101

BH
Special weather statement, Aug 3, 11:48 AM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1148 AM MDT Mon Aug 3 2020

MTZ013-047-051-031845-
Chouteau MT-Fergus MT-Blaine MT-
1148 AM MDT Mon Aug 3 2020

...SPECIAL WEATHER STATEMENT...

At 1143 AM MDT, Doppler radar was tracking strong thunderstorms from
near Fort Benton east across eastern Chouteau and northwest Fergus
Counties. These cells were moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
some of these storms.

Locations impacted include...
Winifred, Judith Landing, Cleveland and Iliad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with some of these storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4745 10890 4766 11034 4787 11057 4814 10974
      4814 10954 4821 10953 4841 10888
TIME...MOT...LOC 1743Z 251DEG 28KT 4782 11040

BH
Special weather statement, Aug 3, 12:32 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1232 PM MDT Mon Aug 3 2020

MTZ047-031915-
Blaine MT-
1232 PM MDT Mon Aug 3 2020

...SPECIAL WEATHER STATEMENT...

At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chinook, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Zurich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4853 10922 4864 10918 4861 10887 4845 10892
TIME...MOT...LOC 1831Z 284DEG 12KT 4856 10913

CMC
Special weather statement, Aug 3, 1:02 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
102 PM MDT Mon Aug 3 2020

MTZ050-051-031945-
Fergus MT-Judith Basin MT-
102 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES UNTIL 145 PM MDT...

At 101 PM MDT, Doppler radar was tracking strong thunderstorms
across eastern Judith Basin County with the strongest cell near
Hobson, or 16 miles southeast of Stanford, moving northeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm, in addition to breif heavy rain.

Locations impacted include...
Lewistown, Stanford, Denton, Hobson, Moore, Windham, Moccasin, Ackley
Lake State Park, Glengarry, Utica, Danvers, Heath, Hilger and
Benchland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4687 11012 4721 11030 4757 10957 4688 10903
TIME...MOT...LOC 1901Z 238DEG 31KT 4699 10995

BH
Special weather statement, Aug 3, 1:40 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
140 PM MDT Mon Aug 3 2020

MTZ051-032045-
Fergus MT-
140 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 245
PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lewistown, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm, in addition to brief heavy rainfall.

Locations impacted include...
Lewistown, Grass Range, Roy, Fergus, Forestgrove, Giltedge, Heath and
Hilger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4689 10939 4724 10968 4750 10866 4727 10863
      4727 10872 4719 10871 4718 10874 4710 10874
      4709 10861 4698 10860 4687 10861
TIME...MOT...LOC 1939Z 244DEG 26KT 4707 10940

BH
Special weather statement, Aug 3, 2:16 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
216 PM MDT Mon Aug 3 2020

MTZ047-032100-
Blaine MT-
216 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS AND SOUTHERN
BLAINE COUNTIES UNTIL 300 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Fort Belknap, or 26 miles northwest of Zortman, moving
northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hays and Lodge Pole.

LAT...LON 4841 10841 4798 10843 4799 10860 4792 10864
      4792 10889 4779 10889 4777 10895 4779 10894
      4781 10899 4778 10913 4780 10927 4810 10929
      4833 10902 4844 10835
TIME...MOT...LOC 2016Z 244DEG 24KT 4827 10877

BH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:07 AM MDTSpecial Weather StatementTFXTeton38 min
Aug 3, 8:30 AM MDTSpecial Weather StatementTFXTeton30 min
Aug 3, 8:50 AM MDTSpecial Weather StatementTFXCascade40 min
Aug 3, 9:26 AM MDTSpecial Weather StatementTFXChouteau64 min
Aug 3, 10:07 AM MDTSpecial Weather StatementTFXChouteau53 min
Aug 3, 10:52 AM MDTSpecial Weather StatementTFXChouteau53 min
Aug 3, 10:59 AM MDTSpecial Weather StatementTFXChouteau46 min
Aug 3, 11:48 AM MDTSpecial Weather StatementTFXChouteau57 min
Aug 3, 12:19 PM MDTSevere Thunderstorm WarningTFXJudith Basin41 min
Aug 3, 12:32 PM MDTSpecial Weather StatementTFXBlaine43 min
Aug 3, 1:02 PM MDTSpecial Weather StatementTFXFergus43 min
Aug 3, 1:40 PM MDTSpecial Weather StatementTFXFergus65 min
Aug 3, 2:27 PM MDTSpecial Weather StatementTFXFergus48 min
Aug 3, 2:36 PM MDTSpecial Weather StatementTFX24 min
Aug 3, 3:23 PM MDTSpecial Weather StatementTFX22 min
Aug 3, 3:40 PM MDTSpecial Weather StatementTFXMadison35 min
Aug 3, 4:27 PM MDTSpecial Weather StatementTFXMadison48 min
Aug 3, 4:41 PM MDTSpecial Weather StatementTFXChouteau34 min
Aug 3, 4:51 PM MDTSpecial Weather StatementTFXJudith Basin24 min
Aug 3, 5:03 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 3, 5:13 PM MDTSpecial Weather StatementTFXChouteau32 min
Aug 3, 5:21 PM MDTSpecial Weather StatementTFX39 min
Aug 3, 5:28 PM MDTSpecial Weather StatementTFXGallatin, Madison47 min
Aug 3, 5:34 PM MDTSpecial Weather StatementTFXLiberty26 min
Aug 3, 5:36 PM MDTSpecial Weather StatementTFXFergus24 min
Aug 3, 5:46 PM MDTSpecial Weather StatementTFXChouteau29 min
Aug 3, 5:49 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison26 min

Nearby

Special Weather Statements in Montana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.